Prevalence and etiology of low bone mineral density in juvenile systemic lupus erythematosus

Hospital for Sick Children, University of Toronto, Toronto, Ontario, Canada.
Arthritis & Rheumatology (Impact Factor: 7.76). 06/2007; 56(6):1966-73. DOI: 10.1002/art.22691
Source: PubMed

ABSTRACT Studies of adults with systemic lupus erythematosus (SLE) have frequently demonstrated the presence of decreased bone mineral density (BMD). However, there have been few investigations in pediatric patients to date. This study was undertaken to determine the prevalence of low BMD in patients with juvenile SLE and to identify associated risk factors.
We studied 64 consecutive patients with juvenile SLE in whom routine dual x-ray absorptiometry (DXA) scanning was performed. Lumbar spine osteopenia was defined as a BMD Z score of < -1 and > or = -2.5, and osteoporosis as a BMD Z score of < -2.5. Decreased hip BMD was defined as a value of < 80%. Data on disease activity, quality of life, disease-related damage, sex, ethnicity, body mass index, age at diagnosis, age at DXA, medication use and duration, clinical features, and puberty status were collected at the time of DXA.
Lumbar spine osteopenia was seen in 24 patients (37.5%) and osteoporosis in 13 (20.3%). Decreased hip BMD was present in 12 patients (18.8%). By univariate analysis, osteopenia was significantly correlated with age, disease duration, duration of corticosteroid use, cumulative corticosteroid dose, azathioprine use, cyclophosphamide use, lupus nephritis, and damage. Two additional variables, mycophenolate mofetil use and class III-IV nephritis, were associated with osteoporosis. Abnormal hip BMD was associated with disease duration, duration of corticosteroid use, and cumulative corticosteroid dose. By multivariate analysis, only disease duration remained in the model for osteoporosis and abnormal hip BMD, while cumulative corticosteroid dose was the variable associated with osteopenia.
These results indicate that osteopenia and osteoporosis are common in juvenile SLE and are associated more closely with increased disease duration than with cumulative corticosteroid dose.

Download full-text


Available from: Derek Stephens, Nov 16, 2014
8 Reads
  • Source
    • "Although this is an unexpected finding, we know that low bone mineral density can be influenced by other factors such as presence of inflammation and use of glucocorticoids, and those factors may explain this finding. Compeyrot-Lacassagne et al. (28) evaluated a group of 64 patients with JSLE and found that 38% had low bone mass density for their age, a result close to our findings of 40%. These authors also found a significant association between cumulative glucocorticoid dose and low bone mineral density (P<0.001), the same as observed in our study. "
    [Show abstract] [Hide abstract]
    ABSTRACT: We evaluated the concentrations of 25-hydroxyvitamin D [25(OH)D] in children and adolescents with juvenile systemic lupus erythematosus (JSLE) and associated them with disease duration and activity, use of medication (chloroquine and glucocorticoids), vitamin D intake, calcium and alkaline phosphatase levels, and bone mineral density. Thirty patients with JSLE were evaluated and compared to 30 healthy individuals, who were age and gender matched. Assessment was performed of clinical status, disease activity, anthropometry, laboratory markers, and bone mineral density. The 30 patients included 25 (83.3%) females and 16 (53.3%) Caucasians, with a mean age of 13.7 years. The mean age at diagnosis was 10.5 years and mean disease duration was 3.4 years. Mean levels of calcium, albumin, and alkaline phosphatase were significantly lower in patients with JSLE compared with controls (P<0.001, P=0.006, and P<0.001, respectively). Twenty-nine patients (97%) and 23 controls (77%) had 25(OH)D concentrations lower than 32 ng/mL, with significant differences between them (P<0.001). Fifteen patients (50%) had vitamin D levels <20 ng/mL and 14 had vitamin D levels between 20 and 32 ng/mL. However, these values were not associated with greater disease activity, higher levels of parathormone, medication intake, or bone mineral density. Vitamin D concentrations were similar with regard to ethnic group, body mass index, height for age, and pubertal stage. Significantly more frequently than in controls, we observed insufficient serum concentrations of 25(OH)D in patients with JSLE; however, we did not observe any association with disease activity, higher levels of parathormone, lower levels of alkaline phosphatase, use of medications, or bone mineral density alterations.
    Brazilian journal of medical and biological research = Revista brasileira de pesquisas medicas e biologicas / Sociedade Brasileira de Biofisica ... [et al.] 07/2014; DOI:10.1590/1414-431X20143948 · 1.01 Impact Factor
  • Source
    Arthritis & Rheumatology 12/2007; 56(12):4228; author reply 4228-9. DOI:10.1002/art.23041 · 7.76 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drugs may affect bone turnover and density in many ways. However, the disease for which the drugs are administered may also contribute to bone loss. Infection with human immunodeficiency virus leads to a loss of bone mineral, while treatment with highly active antiretroviral therapy does not seem to contribute to further bone loss. Type 1 diabetes is associated with a decrease in bone mineral, while type 2 diabetes is associated with an increase. The new class of thiazolidinediones (glitazones) has been associated with an increased loss of bone mineral. In breast cancer treatment, tamoxifen is associated with an increased bone mineral, while the newer class of aromatase inhibitors through a decrease in serum oestradiol are associated with an increased loss of bone mineral. Strong analgesics (opioids) may decrease bone mineral density through inhibition of gonadotrophins while weak analgesics such as the non-steroidal anti-inflammatory drugs may increase bone mineral through an effect on the prostaglandin system. However, possibly through an increased risk of falls, the weak analgesics are associated with an increased risk of fractures. Proton pump inhibitors may lead to a decreased calcium absorption and thus a decreased bone mineral and an increased risk of fractures.
    Clinical Reviews in Bone and Mineral Metabolism 06/2008; 6(1):1-16. DOI:10.1007/s12018-007-9002-2
Show more